Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Milwaukee, WI

March 1, 2004Jefferson County, Waukesha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 1, 2004, 3:21 PM CST for Jefferson County, Waukesha County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2004, 3:21 PM CST (21:21 UTC)
Expired
Mar 1, 2004, 3:45 PM CST
In force
24 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Jefferson County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 7 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 11:30 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS53 KMKX 012121
SVRMKX
WIC055-133-012145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
320 PM CST MON MAR 1 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WAUKESHA COUNTY IN SOUTHEAST WISCONSIN
  EASTERN JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 345 PM CST

* AT 320 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL LOCATED 3 MILES NORTH OF 
  WHITEWATER...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOUSMAN BY 345 PM CST.

HAIL UP TO 3/4 OF AN INCH IN DIAMETER IS EXPECTED FROM THESE STORMS. 
IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

LAT...LON 4288 8887 4285 8857 4306 8832 4320 8856

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:00 PM CST, 21 minutes earlier.

Area forecast discussion, Mar 1, 3:00 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CST MON MAR 1 2004

.DISCUSSION...FORECAST FOCUS ON PASSING SYSTEM EARLY TONIGHT AND
OVERALL WEATHER PATTERN THROUGH FRIDAY.

IN THE SHORT TERM...3 HOURLY SURFACE RISE/FALL PRESSURE COUPLET
CONFIRMS LIKELY TRACK OF LOW ACROSS SOUTHERN WISCONSIN TO EAST
CENTRAL WISCONSIN THIS EVENING.  MAIN SHOW OF CONVECTION PASSING
THROUGH CWA AT THE MOMENT AND ETA/RUC/NGM/GFS PROGS HANG ONTO
WIDESPREAD CONVECTION AT LEAST THROUGH MIDNIGHT BEFORE TAPERING TO
SHOWERS. WILL KEEP DRIZZLE AROUND FOR TUESDAY MORNING BUT PROGS THEN
BUILD WEAK SURFACE RIDGE INTO AREA.

IN THE FAR TERM...ETA/GFS PROGS PUSH WEAK WEATHER SYSTEM ACROSS CWA
WEDNESDAY NIGHT WITH TEMPERATURES REMAINING WARM ENOUGH FOR RAIN.
THEN DECIDED TO HOLD OFF ON PRECIPITATION WITH NEXT SIGNIFICANT
SYSTEM UNTIL THURSDAY NIGHT. WILL BOOST PRECIPITATION CHANCES WITH
THIS SYSTEM INTO FRIDAY AS PROGS HAVE LOCKED INTO THIS SYSTEM FOR 2
DAYS IN A ROW. LOOKS LIKE MAINLY RAIN WITH THIS EVENT...THOUGH PROGS
A LITTLE IFFY WITH THICKNESS VALUES OVER NORTHERN PARTS OF CWA...SO
WILL KEEP A RAIN SNOW MIXTURE IN THOSE AREAS FOR NOW.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

ZAJDEL
Hazardous weather outlook, Mar 1, 12:05 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1205 PM CST MON MAR 1 2004

WIZ046-047-051-052-056>060-062>072-021100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1205 PM CST MON MAR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST FOR ALL OF SOUTHERN WISCONSIN THIS
AFTERNOON AND EVENING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY SOUTH OF A LINE FROM WISCONSIN DELLS TO MILWAUKEE.
THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SNOW ABOUT THURSDAY...THEN AGAIN SATURDAY NIGHT
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

TZ

In the hours before

Special weather statement, Mar 1, 2:15 PM CST, 1 hour 6 minutes before
WIZ046-047-051-052-056>060-062>072-012101-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
215 PM CST MON MAR 1 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY
AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN.

AT 215 PM CST...SEVERAL LINES OR CLUSTERS OF SHOWERS AND
THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH THROUGH SOUTHWESTERN
WISCONSIN AND EASTERN IOWA.

THE LEADING EDGE OF THE SHOWERS AND THUNDERSTORMS EXTENDED FROM 15
MILES SOUTH OF LA CROSSE TO SPRING GREEN TO MADISON TO WHITEWATER TO
THE CITY OF WALWORTH IN SOUTHWESTERN WALWORTH COUNTY.

THE STRONGEST STORMS WILL AFFECT THE WESTERN PART OF LAFAYETTE
COUNTY...AND EASTERN HALF OF ROCK COUNTY...AND WESTERN JEFFERSON
COUNTY THROUGH 245 PM. HAIL UP TO 1/4 TO 1/2 INCH IN DIAMETER IS
LIKELY WITH SOME OF THE STORMS.

SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW
DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS.
SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS
AFTERNOON.

THE MADISON AREA WILL EXPERIENCE THE STORMS AROUND 300 PM...AND THE
MILWAUKEE AREA AROUND 4 PM.

KAPELA
Local storm report, Mar 1, 2:34 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
234 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             2 SW SOUTH WAYNE        42.55N 89.91W
03/01/2004  0.25 INCH        LAFAYETTE          WI   LAW ENFORCEMENT

            1/4 INCH DIAMETER HAIL AT INTERSECTION OF ANDREWS AND
            FRITZGES ROADS.

0210 PM     HAIL             5 WNW MILTON            40.70N 92.25W
03/01/2004  0.25 INCH        DAVIS              IA   LAW ENFORCEMENT

0230 PM     HAIL             BELOIT                  42.52N 89.02W
03/01/2004  0.50 INCH        ROCK               WI   LAW ENFORCEMENT

0230 PM     HAIL             3 S JANESVILLE          42.60N 92.46W
03/01/2004  0.25 INCH        BLACK HAWK         IA   LAW ENFORCEMENT

&&

BRIAN HAHN
Local storm report, Mar 1, 2:34 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
234 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             2 SW SOUTH WAYNE        42.55N 89.91W
03/01/2004  0.25 INCH        LAFAYETTE          WI   LAW ENFORCEMENT

            1/4 INCH DIAMETER HAIL AT INTERSECTION OF ANDREWS AND
            FRITZGES ROADS.

0210 PM     HAIL             5 WNW MILTON            40.70N 92.25W
03/01/2004  0.25 INCH        DAVIS              IA   LAW ENFORCEMENT

0230 PM     HAIL             BELOIT                  42.52N 89.02W
03/01/2004  0.50 INCH        ROCK               WI   LAW ENFORCEMENT

0230 PM     HAIL             3 S JANESVILLE          42.60N 92.46W
03/01/2004  0.25 INCH        BLACK HAWK         IA   LAW ENFORCEMENT

&&

BRIAN HAHN
Special weather statement, Mar 1, 2:58 PM CST, 23 minutes before
WIZ046-047-051-052-056>060-062>072-012130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
258 PM CST MON MAR 1 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY
AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN.

AT 258 PM CST...SEVERAL LINES OR CLUSTERS OF SHOWERS AND
THUNDERSTORMS WERE MOVING NORTHEAST AT 25 MPH THROUGH SOUTHERN
WISCONSIN.

THE LEADING EDGE OF THE SHOWERS AND THUNDERSTORMS EXTENDED FROM LA
CROSSE TO MADISON TO LAKE MILLS TO BURLINGTON TO TWIN LAKES.

THE STRONGEST STORMS WILL AFFECT NORTHEASTERN ROCK COUNTY BETWEEN
MILTON AND WHITEWATER THROUGH ABOUT 315 PM. LARGE HAIL UP TO 1 INCH
IN DIAMETER IS POSSIBLE WITH THESE STORMS.

ELSEWHERER ACROSS SOUTHERN WISCONSIN...ANY OF THE STORMS CAN PRODUCE
SMALL HAIL OF 1/4 TO 1/2 INCH IN DIAMETER...AND BRIEF HEAVY RAINS.

REMEMBER...ANY OF THE STORMS COULD QUICKLY ECOME SEVERE WITH LARGE
HAIL.

THE MILWAUKEE AREA WILL EXPERIENCE THE STORMS BY AROUND 345 PM.

KAPELA
CORRECTED FOR TYPO IN FOURTH PARAGRAPH
Local storm report, Mar 1, 3:06 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
306 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             LAKE MILLS              43.07N 88.91W
03/01/2004  0.25 INCH        JEFFERSON          WI   LAW ENFORCEMENT

0243 PM     HAIL             4 W WHITEWATER          42.83N 88.81W
03/01/2004  0.25 INCH        ROCK               WI   LAW ENFORCEMENT

            DISTANCE ESTIMATED.

0303 PM     HAIL             3 SE SULLIVAN           42.98N 88.55W
03/01/2004  0.25 INCH        JEFFERSON          WI   OFFICIAL NWS OBS

0305 PM     HAIL             MADISON                 43.08N 89.39W
03/01/2004  0.25 INCH        DANE               WI   TRAINED SPOTTER

            WEST SIDE OF MADISON

&&

BRIAN HAHN
Local storm report, Mar 1, 3:06 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
306 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             LAKE MILLS              43.07N 88.91W
03/01/2004  0.25 INCH        JEFFERSON          WI   LAW ENFORCEMENT

0243 PM     HAIL             4 W WHITEWATER          42.83N 88.81W
03/01/2004  0.25 INCH        ROCK               WI   LAW ENFORCEMENT

            DISTANCE ESTIMATED.

0303 PM     HAIL             3 SE SULLIVAN           42.98N 88.55W
03/01/2004  0.25 INCH        JEFFERSON          WI   OFFICIAL NWS OBS

0305 PM     HAIL             MADISON                 43.08N 89.39W
03/01/2004  0.25 INCH        DANE               WI   TRAINED SPOTTER

            WEST SIDE OF MADISON

&&

BRIAN HAHN

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 2:20 PM CSTSevere Thunderstorm WarningMKXGreen25 min
Mar 1, 2:43 PM CSTSevere Thunderstorm WarningMKXRock32 min
Mar 1, 3:23 PM CSTSpecial Marine WarningMKX97 min
Mar 1, 3:23 PM CSTSpecial Marine WarningMKX97 min
Mar 1, 3:42 PM CSTSevere Thunderstorm WarningMKXJefferson, Waukesha48 min
Mar 1, 3:51 PM CSTSevere Thunderstorm WarningMKXDane, Dodge, Jefferson39 min
Mar 1, 4:40 PM CSTSevere Thunderstorm WarningMKXDodge, Washington50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.